Alert archive / Pennsylvania / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS State College, PA

January 14, 20245 counties in Pennsylvania

NWS State College, PA issued this snow squall warning at Jan 14, 2024, 7:35 AM EST for 5 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2024, 7:35 AM EST (12:35 UTC)
Expired
Jan 14, 2024, 8:30 AM EST
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Lycoming County, PA

The radar

The State College radar (KCCX), 32 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 5:03 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 14, 5:03 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
503 AM EST Sun Jan 14 2024

.SYNOPSIS...
Winter is poised to make a big comeback through mid January as
an arctic air pushes into the region today and remains through
the midweek period.

Snow squalls are possible this Sunday morning as the leading
edge of the arctic air presses east across the Commonwealth.

Westerly wind gusts between 45 and 50 mph will be likely from
the time of the frontal passage and squalls through the mid
afternoon hours.

A widespread light snow accumulation is possible late Monday
night into Tuesday as a storm tracks off the East Coast.

Sub-zero wind chills are forecast over the Alleghenies tonight
into early Monday morning and again Tuesday night into early
Wednesday morning. Below normal temperatures are forecast into
next weekend. Welcome back winter.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clear to partly cloudy skies and a light to moderate
southwesterly breeze will kick off the daylight hours today, in
contrast to overcast skies with periods of light snow and a
threat of snow squalls along and in advance of an arctic front
that was over Eastern Ohio at 0930Z and moving quickly east at
50 to 55 mph.

The active southwest breeze kept temperatures from falling too
far overnight with daybreak readings expected to range from
around 20F over the NW Mtns, to the low 30s over the Lower Susq
Valley.

Will continue to highlight the threat of snow squalls,
containing wind gusts of 45 to 50 mph, on social media, formal
partner briefings, and via our hazardous weather and Wind
Advisory products.

Low level convergence along the front, combined with steep
lower tropospheric lapse rates up to 100 J/KG of CAPE, argues
for one or more broken bands of snow squalls to accompany the
fropa as it traverses Central PA between 12Z-17Z. The majority
of convection-allowing guidance targets the southeast half of
the forecast area for the greatest threat of squalls. The threat
is especially high over the Lower Susq Valley, where breaks of
sun this morning and temps rising above freezing could set the
stage for a possible flash freeze if squalls materialize as
expected. We will continue to strongly message the potential for
dangerous squalls across all of our dissemination platforms.

Onset timing of the periods containing the greatest chc for snow
squalls will be around 11Z in the west and 14-15Z in the Susq
Valley and points East.

As the much colder air surges into the area this morning, deep
vertical mixing up to 7-8 KFT AGL will create a fast uptick in
wind gusts, up to around 50 mph (or even slightly higher) in
the squalls.

A Wind Advisory was issued for the entire CWA into late this
afternoon while a Wint Weather Advisory remains in effect for
the Laurel Highlands through 18Z today, where there appears to
be a likelihood for another 1 to 3 inches of wind whipped snow
accum.

Strong cold advection will result in falling temperatures
behind the front during the late morning and afteroon hours
today, with readings falling to the teens and 20s by this
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface ridging is progged to build into the region tonight,
bringing fair weather with diminishing winds. A southwesterly
flow in the boundary layer will keep lake effect snow well north
of the border. See no reason to deviate from NBM min temps
Sunday night, which range from the single digits over the
Allegheny Plateau, to the teens in further east. A diminishing
wind should keep apparent temps above wind chill criteria, but
it will definitely be the coldest night of the winter so far.

Generally fair and cold conditions are expected Monday under
surface ridging. Increasing fgen forcing is noted in the model
data across Central PA late Monday night associated with
a jet streak circulation linked to an approaching upper trough.
Surface ridging and dry air may limit the chance of precip over
Northern PA. However, ensemble plumes support an increasing
chance for a period of light snow late Monday night into
Tuesday AM over the southern counties.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The big story for the long term looks to be a extended stretch
of below average temperatures and the coldest weather we've
seen so far this winter. Medium range guidance indicates a
negative NAO pattern will persist through next week, deflecting
the polar vortex southward with below normal heights across the
northeast CONUS. The coldest temperatures look to occur on
Tuesday night and Wednesday, as the upper trough axis pivots
over PA. Relatively light winds will likely keep wind chills
just above advisory criteria over the NW Mtns.

Dry weather is anticipated Tuesday PM through Thursday AM, as
surface ridging builds in from the Ohio Valley and a southwest
flow directs lake effect snow to the north of PA. A deepening
upstream trough over the Grt Lks is progged by all guidance to
push into PA at the end of next week, delivering a reinforcing
shot of cold air. Current EPS/GEFS suggest a relatively weak
surface low associated with the trough will track over or just
south of PA Friday, accompanied by a period of light snow Friday and
followed by blustery and cold conditions next weekend, with
lake effect snow possible over the W Mtns. However, a few
members develop the low faster as it passes south of PA,
indicating an outside chance of a more significant snowfall
Friday.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
Light snow across the western highlands will continue to bring
periods of IFR vsby through much of the night for BFD. By
Sunday morning, an arctic front will begin to move through
Central Pennsylvania with snow squalls expected to develop along
the frontal boundary. Model consensus indicates that the
squalls will impact western sites (BFD, JST) between 11-15Z,
central sites (AOO, UNV, IPT) between 13-16Z, and eastern sites
(MDT and LNS) by 15-18Z. The squalls will lead to sudden drops
in visibility, likely below 1/2 mile in spots, along with the
potential for wind gusts in excess of 40 kts. Behind the arctic
front, MVFR cigs may continue across BFD and JST for a few
hours, but after 21z VFR conditions are expected to prevail
areawide in the dry, Arctic airmass.

Outlook...

Mon...MVFR cigs possible west, VFR east. Snow developing from
south to north Mon Night.

Tue...Periods of snow, mainly early.

Wed-Thurs...A few snow showers across the NW, especially
Thursday. VFR elsewhere.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM EST this afternoon for PAZ004>006-
010>012-017>019-024>027-033>036-045.
Winter Weather Advisory until noon EST today for PAZ024-033.
Wind Advisory from 8 AM this morning to 5 PM EST this
afternoon for PAZ028-037-041-042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert/Fitzgerald/Steinbugl
LONG TERM...Fitzgerald
AVIATION...Colbert/Banghoff
Hazardous weather outlook, Jan 14, 4:26 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
426 AM EST Sun Jan 14 2024

PAZ024-033-150930-
Cambria-Somerset-
426 AM EST Sun Jan 14 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

In addition, snow squalls are possible between 6 and 10 AM this
Sunday morning and may result in localized whiteouts and dangerous
driving conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

WInd chills will dip to near 5 below zero late tonight and early
Monday, with the coldest air to follow late Tuesday night and early
Wednesday when wind chill values will likely dip to around -10.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-150930-
Warren-McKean-Potter-Elk-Cameron-
426 AM EST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

In addition, snow squalls are possible between 5 and 9 AM this
Sunday morning and may result in localized whiteouts and dangerous
driving conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

WInd chills will dip to near 10 below zero late tonight and early
Monday, with the coldest air to follow late Tuesday night and early
Wednesday when wind chill values will likely dip to between -10 and
-15.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-025>027-034>036-045-150930-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Bedford-Fulton-Franklin-Southern Clinton-
426 AM EST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

In addition, snow squalls are possible this Sunday morning between 7
and 11 AM, which may result in localized whiteouts and dangerous
driving conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chill readings will dip to between zero and 5 above late tonight
and early Monday and again early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-037-041-042-046-049>053-056>059-063>066-150930-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
426 AM EST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

In addition, snow squalls are possible this Sunday morning between 8
AM and Noon, which may result in localized whiteouts and dangerous
driving conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chill readings will dip to between 5 below and 5 above zero late
tonight and early Monday and again early Wednesday.

In between these very cold mornings, a weak coastal storm will
likely bring a light snowfall late Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jan 14, 6:36 AM EST, 59 minutes before
Special Weather Statement
National Weather Service State College PA
636 AM EST Sun Jan 14 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-141515-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
636 AM EST Sun Jan 14 2024

...DANGEROUS SNOW SQUALLS TO IMPACT THE REGION THIS MORNING INTO
THE EARLY AFTERNOON HOURS...

One or more bands of snow squalls will be moving east at 50 to 55
mph across Central Pennsylvania and the Susquehanna Valley, along
the leading edge of an arctic airmass.

Near whiteout conditions and a quick one half inch of snow in just
10 to 15 minutes will lead to dangerous travel conditions as a
result of the very poor visibility and snow or ice covered roads.
Winds will gust up to 50 mph in the squalls.

If possible, delay any travel until the mid to late afternoon
hours. If you are traveling, your recognition of these squalls
and the actions you take to get off the road or help to gradually
slow traffic could prevent a high speed, multi-vehicle accident
and save your life and the lives of others.

If you see terrain features and objects off in the distance being
obscured by heavy snow within the dangerous snow squalls, take
quick action to pull off the road to a safe location, such as a
parking lot or driveway to wait out the squall.

If you are on an interstate, it's best to get off the road at the
nearest exit as soon as you notice the squall to ensure the
safety of you and your passengers. If there isn't an opportunity
to safely exit the Interstate, slow down gradually, well before
entering the squall and turn on your flashing hazard lights.

Lambert/Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:34 AM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more14 hr
Jan 14, 6:42 AM ESTSnow Squall Warning Significant damage threatCTPCambria, Cameron, Clearfield, Elk78 min
Jan 14, 7:44 AM ESTSnow Squall WarningCTPBlair, Cambria, Centre, Clearfield, Somerset76 min
Jan 14, 7:49 AM ESTSnow Squall WarningCTPCameron, Elk, McKean, Potter56 min
Jan 14, 8:07 AM ESTSnow Squall WarningCTPPotter, Tioga23 min
Jan 14, 8:12 AM ESTSnow Squall WarningCTPCentre, Clinton, Lycoming, Northumberland, Union33 min
Jan 14, 8:23 AM ESTSnow Squall WarningCTPCentre, Clinton, Lycoming67 min
Jan 14, 8:26 AM ESTSnow Squall WarningCTPBedford, Blair, Cambria, Centre, Huntingdon, Juniata and 3 more64 min
Jan 14, 8:33 AM ESTSnow Squall WarningCTPCameron, Clearfield, Elk72 min
Jan 14, 8:35 AM ESTSnow Squall WarningCTPTioga25 min
Jan 14, 8:58 AM ESTSnow Squall WarningCTPTioga32 min
Jan 14, 9:29 AM ESTSnow Squall WarningCTPCentre, Clinton, Huntingdon, Juniata, Mifflin, Montour and 3 more31 min
Jan 14, 9:34 AM ESTSpecial Weather StatementCTPClinton, Potter, Tioga56 min
Jan 14, 9:58 AM ESTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Schuylkill and 1 more92 min
Jan 14, 10:05 AM ESTSnow Squall Warning Significant damage threatCTPColumbia, Juniata, Montour, Northumberland, Schuylkill, Snyder and 1 more25 min
Jan 14, 10:13 AM ESTSnow Squall WarningCTPClinton, Lycoming, Sullivan, Tioga32 min
Jan 14, 10:18 AM ESTSnow Squall WarningCTPCentre, Clearfield, Clinton27 min
Jan 14, 10:33 AM ESTSnow Squall Warning Significant damage threatCTPColumbia, Montour, Northumberland, Schuylkill57 min

Nearby

Snow Squall Warnings in Pennsylvania, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.